Alert archive / New Mexico / High Wind Warnings in 2006
High Wind Warning 16, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Jan 12, 2006, 10:18 AM MST for Eddy County, New Mexico. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2006, 10:18 AM MST (17:18 UTC)
- Expired
- Jan 12, 2006, 5:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 5.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3543 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS74 KMAF 121718 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1118 AM CST THU JAN 12 2006 ...HIGH WIND DEVELOPING ACROSS THE GUADALUPE MOUNTIANS... .STRONG MID LEVEL WINDS MOVING ACROSS THE REGION AND AN ASSOCIATED AREA OF SURFACE LOW PRESSURE TO THE EAST HAVE RESULTED IN THE DEVELOPMENT OF STRONG WEST WINDS. THESE WINDS WILL PERSIST THROUGH THE AFTERNOON AND THEN DIMINISH THIS EVENING BEFORE SHIFTING THE NORTHEAST AND INCREASING TOWARD MORNING WHEN A COLD FRONT MOVES THROUGH. NMZ027-TXZ258-130000- /O.NEW.KMAF.HW.W.0016.060112T1718Z-060113T0000Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 1018 AM MST THU JAN 12 2006 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. WEST WIND OF 30 TO 45 MPH WITH GUSTS OT 55 TO 65 MPH CAN BE EXPECTED THROUGH THE GUADALUPE MOUNTAINS TODAY. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$
1 follow-up statement
000 WWUS74 KMAF 122012 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 212 PM CST THU JAN 12 2006 ...HIGH WINDS CONTINUE ACROSS THE GUADALUPE MOUNTAINS... .STRONG MID LEVEL WINDS AND AN AREA OF SURFACE LOW PRESSURE TO THE EAST CONTINUE TO KEEP WEST WINDS UP ACROSS THE MOUNTAINS. THESE WINDS WILL PERSIST UNTIL LATE AFTERNOON AND THEN DIMINISH THIS EVENING BEFORE SHIFTING THE NORTHEAST AFTER MIDNIGHT WHEN A COLD FRONT MOVES THROUGH. NMZ027-TXZ258-130000- /O.CON.KMAF.HW.W.0016.000000T0000Z-060113T0000Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 112 PM MST THU JAN 12 2006 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... WEST WIND OF 30 TO 40 MPH WITH GUSTS TO NEAR 60 MPH WILL CONTINUE UNTIL AROUND 5 PM MST. THE HIGH WIND WARNING WILL BE ALLOWED TO EXPIRE. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Jan 12, 2:00 AM MST, 8 hours 18 minutes earlier.
Area forecast discussion, Jan 12, 2:00 AM MST, 8 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 AM CST THU JAN 12 2006
.SHORT TERM...
DEEPENING UPPER TROUGH WILL PROGRESSIVELY MOVE EASTWARD FROM THE
ROCKIES ACROSS THE CENTRAL/SOUTHERN PLAINS TODAY. THE RESULTANT
TIGHTENING SURFACE GRADIENT AND STEEP MID-LEVEL LAPSE RATES WILL
GENERATE BREEZY/GUSTY WESTERLY WINDS BY LATE MORNING...ESPECIALLY
ACROSS THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO. STRONG
DOWNSLOPE WIND COMPONENT WILL AID IN ANOTHER ABNORMALLY WARM
DAY...AND COMBINED WITH VERY DRY SURFACE DEWPOINTS IN THE TEENS
WILL RESULT IN RELATIVE HUMIDITY READINGS AROUND 10 PERCENT BY
EARLY AFTERNOON... PLEASE SEE BELOW FIRE WEATHER DISCUSSION FOR
DETAILS. SURFACE COLD FRONT WILL PUSH SOUTHWARD ACROSS THE AREA
OVERNIGHT...SHIFTING WINDS OUT OF THE NORTH AS THE COOLER AIR
LAGS A FEW HOURS BEHIND THE FRONT.
.LONG TERM...
THE LONG RANGE MODEL CONSENSUS CONTINUES TO INDICATE THAT A
PROGRESSIVE AND INCREASINGLY AMPLIFIED FLOW REGIME WILL AFFECT THE
CONUS THROUGH AT LEAST THE END OF NEXT WEEK. WITH NO REAL ARCTIC
AIR IN SIGHT...WE CAN EXPECT AT OR ABOVE NORMAL TEMPERATURES
THROUGH THIS FORECAST PERIOD. SADLY...WE CAN ALSO EXPECT LITTLE IF
ANY MOISTURE.
TEMPERATURES SHOULD BE ABOUT NORMAL FOR THIS TIME OF YEAR FRIDAY
AS SURFACE HIGH PRESSURE SETTLES IN OVER THE AREA. A DEEPENING
LONGWAVE TROUGH OVER THE EASTERN PACIFIC WILL TRANSLATE EAST THIS
WEEKEND WHILE THE AFOREMENTIONED UPPER TROUGH OVER THE CENTRAL
ROCKIES AMPLIFIES OVER THE EASTERN CONUS. THIS WILL RESULT IN
SHORTWAVE RIDGING OVER THE SOUTHERN HIGH PLAINS...AND WITH
ASSOCIATED THICKNESS WARMING...TEMPERATURES WILL WARM BACK TO
ABOVE NORMAL READINGS SATURDAY AS WINDS VEER TO A SOUTHERLY OR
SOUTHWESTERLY DIRECTION.
UPPER HEIGHTS BEGIN TO FALL SATURDAY NIGHT INTO SUNDAY AS THE
EASTERN PACIFIC TROUGH PROGRESSES EAST OVER THE GREAT BASIN. THE
MODEL TREND HERE IS FOR AN EMBEDDED SHORTWAVE TROUGH TO INTENSIFY
ON THE BACKSIDE OF THE LARGER LONGWAVE FEATURE...THEN DIG
SOUTHEAST SUNDAY BEFORE TURNING EAST OVER NORTHERN SONORA AND
CHIHUAHUA ON MONDAY. THIS CONCEPTUAL MODEL ORDINARILY WOULD FAVOR
AN INCREASE IN PRECIPITATION CHANCES HEREABOUTS...HOWEVER WE
CONTINUE TO HAVE SOME RESERVATIONS OVER THE QUALITY OF MOISTURE
ASSOCIATED WITH THIS SYSTEM. THE PROGRESSIVE NATURE OF THE UPPER
FLOW SIMPLY WILL NOT ALLOW SUFFICIENT MOISTURE RETURN FROM THE
GULF THIS FAR NORTH AND WEST. FURTHERMORE...THE GFS MAY BE
OVERSTATING THE AMOUNT OF MID LEVEL MOISTURE BEING ADVECTED EAST
OFF THE SUBTROPICAL PACIFIC. NEVERTHELESS...THE DYNAMICAL LIFT
ASSOCIATED WITH THIS SYSTEM IS IMPRESSIVE...PERHAPS ENOUGH TO
COOL AND MOISTEN THE COLUMN SUFFICIENTLY FOR LIGHT PRECIPITATION
/I.E. NOT MUCH MORE THAN SPRINKLES/ SUNDAY NIGHT ACROSS MUCH OF
THE SOUTHERN TWO THIRDS OF THE FORECAST AREA.
THE SURFACE PRESSURE GRADIENT WILL TIGHTEN AGAIN AS SURFACE
CYCLOGENESIS OCCURS OVER THE CENTRAL PLAINS STATES SUNDAY NIGHT
INTO MONDAY...CONSEQUENTLY ANOTHER WINDY DAY IS EXPECTED ACROSS
MUCH OF THE REGION MONDAY. THIS ALONG WITH DRY FUELS AND LOW RH
VALUES SHOULD SUPPORT CRITICAL FIRE WEATHER CONDITIONS MONDAY
ACROSS MUCH OF THE REGION. INCREASING SURFACE ANTICYCLOGENESIS
OVER THE CENTRAL PLAINS IN RESPONSE TO THE PASSAGE OF THE UPPER
TROUGH WILL DRIVE A RESPECTABLE COLD FRONT ACROSS THE SOUTHERN
HIGH PLAINS MONDAY EVENING. THE AIRMASS BEHIND THIS FRONT WILL NOT
BE ALL THAT COLD...ERGO TEMPERATURES TUESDAY AND WEDNESDAY ARE
FORECAST TO BE ABOUT NORMAL FOR THIS TIME OF YEAR. ANOTHER TROUGH
TRANSLATES OVER THE WESTERN STATES LATE IN THE EXTENDED...SETTING
THE STAGE FOR RENASCENT SURFACE CYCLOGENESIS OVER THE CENTRAL
PLAINS AND AN CONCOMITANT INCREASE IN SOUTHWESTERLY WINDS ACROSS
THE SOUTHERN HIGH PLAINS NEXT THURSDAY.
WE SEE LITTLE REASON TO DEVIATE SUBSTANTIALLY FROM A BLEND OF THE
GFS AND GFS MOS FORECASTS THIS MORNING. WHILE THE GFS APPEARS TO
CAPTURE BEST THE DESICCATED QUALITY OF THE ATMOSPHERE...WE
THINK THIS MODEL TRIES TO INCREASE DEWPOINTS TOO MUCH BEHIND THE
COLD FRONT MONDAY...AND THUS WEVE LOWERED DEWPOINTS OVER GUIDANCE
A BIT TUESDAY THROUGH THURSDAY. WE ALSO LOWERED HIGH TEMPERATURES A
TOUCH UNDER GUIDANCE MONDAY AS WE FEEL EXTENSIVE MID AND HIGH
LEVEL CLOUDINESS WILL OFFSET DOWNSLOPE WARMING. LASTLY...WEVE
INCREASED POPS SLIGHTLY ACROSS THE FORECAST AREA SUNDAY NIGHT AND
INTRODUCED ISOLATED SHOWERS OVER THE SOUTHERN TWO THIRDS OF THE
FORECAST AREA. OTHERWISE SIG WX NIL.
&&
.FIRE WEATHER...
INCREASING CONFIDENCE THAT MUCH OF THE AREA WILL EXPERIENCE RED
FLAG WARNING CONDITIONS BY AFTERNOON AS OVERNIGHT RH RECOVERY IS
QUITE POOR. IN ADDITION TO WARM AFTERNOON TEMPERATURES AND SINGLE
DIGIT AFTERNOON RELATIVE HUMIDITY READINGS EXPECTED... STEEP
LAPSE RATES WILL RESULT IN WIDESPREAD MODERATE HAINES INDICES OF
5 AND VERY DRY FUELS /10-HR FUEL MOISTURE LESS THAN 4 PERCENT/
ARE IN PLACE. GUSTY 20-FOOT WINDS WILL LIKELY EXCEED 20 MPH
ACROSS THE MOUNTAINS AND NORTHERN PERMIAN BASIN THIS
AFTERNOON...HOWEVER GIVEN ABOVE CONDITIONS EVEN MARGINAL WINDS
ACROSS OTHER LOCALES /SUCH AS FORT STOCKTON/ WILL GENERATE
CRITICAL FIRE WEATHER CONCERNS FOR THIS AFTERNOON. HAVE OPTED TO
HOIST A RED FLAG WARNING FOR MUCH OF SOUTHEAST NEW MEXICO AND
WEST TEXAS TODAY...IMPACTING ALL ZONES EXCEPT THE BIG BEND AND
LOWER TRANS PECOS REGIONS WHERE WINDS SHOULD REMAIN LIGHTER.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 74 30 59 31 / 0 0 0 0
CARLSBAD NM 73 31 60 29 / 0 0 0 0
DRYDEN TX 77 41 66 33 / 0 0 0 0
FORT STOCKTON TX 78 39 60 30 / 0 0 0 0
GUADALUPE PASS TX 64 37 60 39 / 0 0 0 0
HOBBS NM 72 29 60 28 / 0 0 0 0
MARFA TX 67 27 59 24 / 0 0 0 0
MIDLAND INTL AIRPORT TX 75 31 58 30 / 0 0 0 0
ODESSA TX 75 32 58 30 / 0 0 0 0
WINK TX 80 30 62 29 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON CST THURSDAY TO 6 PM CST THURSDAY FOR
THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...AND SOUTHERN LEA COUNTY.
TX...RED FLAG WARNING FROM NOON CST THURSDAY TO 6 PM CST THURSDAY FOR
THE FOLLOWING ZONES...ANDREWS...BORDEN...CRANE...
DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
AND WINKLER.
&&
01/70Hazardous weather outlook, Jan 12, 2:12 AM MST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 312 AM CST THU JAN 12 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-122100- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 312 AM CST THU JAN 12 2006 /212 AM MST THU JAN 12 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT LOW RELATIVE HUMIDITY VALUES...INCREASED WIND SPEEDS...AND HIGH FIRE DANGER WILL CREATE FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH AND SPREAD ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
Nearby
High Wind Warnings in New Mexico, 2006High Wind Warnings in Texas, 2006Every high wind warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.